Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 137, NWS Springfield, MO

May 1, 2003Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 5:15 AM CDT for Dade County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 5:15 AM CDT (10:15 UTC)
Expired
May 1, 2003, 6:00 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KSGF 011015
SVRSGF
MOC057-011100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DADE COUNTY IN MISSOURI

* UNTIL 600 AM CDT.

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MILLER...OR 11 MILES NORTHWEST OF MOUNT VERNON...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EVERTON...GREENFIELD BY 525 AM CDT.

THE TOWN OF PENNSBORO IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3730 9406 3728 9363 3748 9363 3748 9408

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:40 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 1, 2:40 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT THU MAY 1 2003

CONVECTION ONGOING THIS MORNING OVER NORTH AND WEST SECTIONS OF THE
FORECAST AREA...AHEAD OF A FRONT EXTENDING FROM PONCA CITY OK TO
COLUMBIA. HAD A FEW HAILERS EARLIER BUT OUTFLOW HAS PUSHED AHEAD OF
CONVECTION CUTTING OFF MOIST UNSTABLE INFLOW. HEAVY
RAINFALL/FLOODING APPEARS TO BE MAIN THREAT AS CELLS REDEVELOP OVER
SOUTH CENTRAL KANSAS AND TRAIN OVER SOUTHEAST KANSAS AND WEST
CENTRAL MO.

SEVERE THUNDERSTORM WATCH 192 WILL BE EXPIRING SOON AND STILL
DEBATING WHETHER OR NOT AN EXTENSION WILL BE NEEDED. WILL UPDATE
CODE AT THE END OF AFD AND SEND HEADERS OUT WITH NEW ZONE PACKAGE IF
NEEDED.

EXPECT CONVECTION TO CONTINUE MOVING THROUGH THE AREA THIS MORNING
AS UPPER LEVEL DISTURBANCE PUSHING EASTWARD FROM SOUTHWEST KANSAS
AND FRONTAL CONVERGENCE HELP ERODE CAP THAT SUPPRESSED STORMS
YESTERDAY AFTERNOON. ALSO WOULDNT BE SURPRISED TO SEE ANOTHER ROUND
OF STRONG CONVECTION ESPECIALLY OVER EASTERN SECTIONS WHERE SOME
DESTABILIZATION CAN OCCUR WITH AFTERNOON HEATING.

WILL SEE GRADUAL ENDING OF PRECIP TONIGHT AND EARLY FRIDAY AS COLD
FRONT DROPS SOUTH OF THE OZARKS ALLOWING MUCH MORE STABLE AIR TO
BUILD INTO THE REGION. WILL NOT GO QUITE AS LOW WITH TEMPS AS MAV
GUIDANCE BUT HIGHS IN THE 70S AND LOWS IN THE UPPER 40S LOOKS
REASONABLE.

MODEL TRENDS IN LATTER PERIODS OF THE FORECAST CONTINUE TO BRING
PRECIP BACK INTO THE REGION FASTER...WITH PRECIP OVER OUR WESTERN
COUNTIES BY EARLY SATURDAY AFTERNOON....BUT STILL DRY SLOT THE
SOUTHERN COUNTIES MONDAY MORNING. CURRENT FORECAST HAS THIS HANDLED
WELL SO ONLY MADE MINOR TWEAKS TO WEATHER/POP FORECAST.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 1, 2:55 AM CDT, 2 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU MAY 1 2003

...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO
  THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  LOCALIZED HEAVY RAINFALL IN EXCESS OF TWO INCHES AND MINOR
  FLOODING.

  AREAS AFFECTED AND TIMING:

  CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI THROUGH THE EARLY MORNING HOURS THURSDAY.

  DISCUSSION:

  A COUPLE OF CLUSTERS OF STRONG TO LOCALLY SEVERE THUNDERSTORMS
  WILL ACROSS SOUTHWEST MISSOURI AND SOUTHEAST THROUGH THE MORNING
  HOURS THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
  HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE POTENTIAL OF SEVERE WEATHER WILL CONTINUE THURSDAY AS THE STORM
  SYSTEM TRACKS ACROSS THE AREA.  STORMS WILL WEAKEN ACROSS THE AREA
  THURSDAY MORNING...BUT THUNDERSTORMS WILL REDEVELOP DURING THE
  AFTERNOON.

  ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT
  AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, May 1, 12:58 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    HARDING                   KS   .88 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1146 PM    DEVON                     KS   .75 INCH HAIL
04/30/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1201 AM    HAMMOND                   KS   .75 INCH HAIL
05/01/03   BOURBON                        REPORTED BY PUBLIC.
Local storm report, May 1, 1:32 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0132 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0121 AM    FARLINGTON                KS   .75 INCH HAIL
05/01/03   CRAWFORD                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 1, 2:29 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    STOCKTON                  MO   .88 INCH HAIL
05/01/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 1, 3:06 AM CDT, 2 hours 9 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>094-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH
NUMBER 192...IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING...TO EXPIRE
FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...NEWTON...POLK...
ST. CLAIR...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TERRY
Local storm report, May 1, 4:23 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 AM    2 W COLUMBUS              KS   .88 INCH HAIL
05/01/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 5:04 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    DIAMOND                   MO   1 INCH HAIL
05/01/03   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:46 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 30, 11:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
May 1, 1:19 AM CDTFlash Flood WarningSGFVernon6 hr
May 1, 3:39 AM CDTSevere Thunderstorm WarningSGFDade51 min
May 1, 4:18 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 1, 4:28 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
May 1, 5:05 AM CDTSevere Thunderstorm WarningSGFLawrence40 min
May 1, 5:26 AM CDTSevere Thunderstorm WarningSGFGreene49 min
May 1, 5:40 AM CDTSevere Thunderstorm WarningSGFLawrence50 min
May 1, 5:42 AM CDTSevere Thunderstorm WarningSGFShannon48 min
May 1, 5:55 AM CDTSevere Thunderstorm WarningSGFChristian65 min
May 1, 6:10 AM CDTSevere Thunderstorm WarningSGFGreene35 min
May 1, 6:20 AM CDTSevere Thunderstorm WarningSGFStone40 min
May 1, 6:25 AM CDTSevere Thunderstorm WarningSGFWebster50 min
May 1, 6:58 AM CDTSevere Thunderstorm WarningSGFWright62 min
May 1, 7:02 AM CDTSevere Thunderstorm WarningSGFDouglas43 min
May 1, 7:37 AM CDTSevere Thunderstorm WarningSGFTexas53 min
May 1, 7:51 AM CDTSevere Thunderstorm WarningSGFHowell39 min
May 1, 8:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark49 min
May 1, 8:41 AM CDTSevere Thunderstorm WarningSGFOregon64 min
May 1, 8:50 AM CDTSevere Thunderstorm WarningSGFShannon40 min
May 1, 6:02 PM CDTSevere Thunderstorm WarningSGFMcDonald58 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.